Hail, Woodward
- When
- April 8, 3:15 PM CST
- Where
- Woodward County, 4.29 mi NNW of Mooreland Arpt
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.540, -99.210
No damage reports.
A warm front/dryline triple point was present across far northwestern Oklahoma during the daylight hours. As a weak shortwave moved across the Southern Plains, strong flow aloft overspread the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A warm front/dryline triple point was present across far northwestern Oklahoma during the daylight hours. As a weak shortwave moved across the Southern Plains, strong flow aloft overspread the region. Daytime heating and the influence of the upper wave lifted the cap, allowing for scattered severe thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 8, 1:40 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 240 PM CDT WED APR 8 2015 .DISCUSSION... THE MAIN CONCERNS THIS FORECAST WILL CENTER AROUND SEVERE WEATHER POTENTIAL ACROSS PARTS OF OKLAHOMA AND NORTH TEXAS LATE TODAY THROUGH TONIGHT...AND A CONTINUED RISK OF SEVERE WEATHER ALONG WITH HEIGHTENED WILDFIRE POTENTIAL TOMORROW. WIDESPREAD MID LEVEL CLOUDINESS CONTINUES EARLY THIS AFTERNOON IN ASSOCIATION WITH LIFT SUPPLIED BY AN UPPER WAVE EARLIER TODAY. THIS HAS LIMITED HEATING TO SOME DEGREE SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM NEAR ARNETT TO CHEROKEE. HOWEVER...WITH STRONG SOUTHERLY FLOW...AND SPORADIC SHOWER ACTIVITY...MOISTURE APPEARS TO BE INCREASING SOUTH OF THIS BOUNDARY ACROSS PORTIONS OF NORTH CENTRAL AND NORTHWESTERN OKLAHOMA. THIS FRONT...ALONG WITH A DRYLINE ACROSS FAR WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE...WILL BE THE FOCUS OF INITIAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON THROUGH THIS EVENING. DESPITE SLOW WARMING ACROSS MUCH OF THE WARM SECTOR...AMPLE MOISTURE AND A STOUT CAPPING INVERSION...ALONG WITH STEEP MID LEVEL LAPSE RATES HAVE LED TO SUBSTANTIAL INSTABILITY ACROSS MUCH OF THE REGION. AS A POTENT MID LEVEL JET OVERSPREADS THE REGION THROUGH THE REMAINDER OF TODAY AND TONIGHT...WIND SHEAR WILL BE ON THE RISE. THESE PARAMETERS WILL BE MORE THAN FAVORABLE FOR A SUPERCELLULAR STORM MODE...WITH POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WINDS WITH ANY STORM. IN ADDITION...A NOTED TORNADO THREAT WILL EXIST...ESPECIALLY NEARER THE STALLED FRONTAL BOUNDARY OVER NORTHERN OKLAHOMA TOWARD SUNSET AS LOW LEVEL WIND SHEAR INCREASES. THIS IS CERTAINLY THE AREA WITH THE HIGHEST CONFIDENCE IN STORM COVERAGE. FURTHER SOUTH...STORM INITIATION WILL LARGELY BE DRIVEN BY MIXING ALONG THE DRYLINE. STORMS MAY INITIALLY BE RATHER HIGH BASED...BUT CLOUD BASES SHOULD LOWER AS STORMS MOVE INTO THE MOISTURE RICH ENVIRONMENT EAST OF THE DRYLINE. HIGH RES MODELS DEPICT STORMS MAY STRUGGLE TO PERSIST WITHIN A STRONGLY CAPPED ENVIRONMENT OVER CENTRAL AND SOUTHERN OKLAHOMA EAST OF THE DRYLINE...BUT A THREAT OF AT LEAST ISOLATED SUPERCELL STORMS WILL EXIST INTO THIS EVENING AND EARLY TONIGHT. WHILE SOME TORNADO POTENTIAL WILL STILL EXIST WITH ANY STORM THAT CAN MOVE INTO CENTRAL OR SOUTHERN OKLAHOMA THIS EVENING/OVERNIGHT...THE MORE SUPPORTIVE ENVIRONMENT WILL REMAIN ALONG AND NORTH OF A STILLWATER TO CLINTON LINE...NEAR THE AFOREMENTIONED STATIONARY FRONT. OVERNIGHT...ADDITIONAL STORMS MAY DEVELOP AS MORE UPPER LEVEL ENERGY OVERSPREADS THE SOUTHERN AND CENTRAL PLAINS. THE SEVERE THREAT MAY PERSIST WITH THESE STORMS THROUGH AROUND MIDNIGHT...THOUGH THE PRIMARY HAZARDS WILL LIKELY TRANSITION TO MORE OF A HAIL AND WIND THREAT AS THE BOUNDARY LAYER GRADUALLY STABILIZES. A STRONG FRONT WILL SWEEP THROUGH OKLAHOMA AND NORTH TEXAS OVERNIGHT TONIGHT INTO TOMORROW. ELEVATED WILDFIRE POTENTIAL WILL EXIST IN THE BREEZY WARM POST-FRONTAL AIRMASS ACROSS WESTERN OKLAHOMA THURSDAY AFTERNOON. A RISK OF SEVERE STORMS WILL ALSO EXIST AHEAD OF THE FRONT OVER MAINLY SOUTHEASTERN OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS. A BRIEF RESPITE IN SHOWERS/STORMS LOOKS TO TAKE PLACE FRIDAY...BUT AN ACTIVE PATTERN WILL BECOME REESTABLISHED BY SATURDAY AS SEVERAL UPPER TROUGHS ROLL ACROSS THE SOUTHERN AND CENTRAL PLAINS IN A MOIST AND UNSTABLE ENVIRONMENT. SOME SEVERE POTENTIAL WILL LIKELY EXIST ON CERTAIN DAYS NEXT WEEK...BUT MODELS REMAIN TOO INCONSISTENT TO POINT TO ANY PARTICULAR DAYS. AUSTIN && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 78 46 70 / 40 10 10 10 HOBART OK 61 78 45 71 / 20 10 10 10 WICHITA FALLS TX 66 84 50 72 / 30 10 10 10 GAGE OK 53 71 40 72 / 10 0 0 0 PONCA CITY OK 60 74 41 70 / 60 10 10 0 DURANT OK 66 77 51 72 / 30 40 40 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/84
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1204 PM CDT WED APR 8 2015 OKZ004>048-050>052-TXZ083>090-091015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1204 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A SMALL PART OF NORTH CENTRAL OKLAHOMA. THE REST OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA AND NORTH TEXAS ARE IN AN ENHANCED TO SLIGHT RISK AREA. TORNADOES ARE POSSIBLE. LOCATION... AREAS ALONG AND EAST OF WAKITA AND ENID AND NORTH OF ENID AND RED ROCK ARE IN THE MODERATE RISK AREA. AREAS EAST OF WOODWARD AND CLINTON...AND GENERALLY NORTH OF CLINTON AND OKLAHOMA CITY ARE IN THE ENHANCED RISK. THE SLIGHT RISK COVERS NORTH TEXAS AND THE REST OF CENTRAL AND WESTERN OKLAHOMA TO THE NORTHWEST OF HOLDENVILLE AND ARDMORE. TIMING... 4 PM TO MIDNIGHT IMPACTS... HAIL TO TENNIS BALL SIZE...WIND GUSTS TO 70 MPH AND A FEW TORNADOES. DISCUSSION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN OKLAHOMA DURING THE EARLY TO MID AFTERNOON. SMALL HAIL AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH SOME OF THE STORMS. BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL FORM ALONG A DRYLINE IN FAR WESTERN OKLAHOMA AND ADJACENT AREAS OF NORTH TEXAS. OTHER STORMS ARE EXPECTED TO DEVELOP IN FAR NORTHERN OKLAHOMA NEAR A WARM FRONT. STORMS THAT DEVELOP WILL LIKELY BECOME SEVERE AND MOVE NORTHEAST AROUND 25 MPH. MODERATE TO STRONG CAPE AND INCREASING DEEP LAYER SHEAR WILL SUPPORT THE DEVELOPMENT OF VERY LARGE HAIL AND DAMAGING WINDS. BY EARLY EVENING... LOW LEVEL WIND SHEAR WILL INCREASE WITH THE DEVELOPMENT OF A LOW LEVEL JET. THIS WILL INCREASE THE CHANCE OF TORNADOES...ESPECIALLY IN NORTH CENTRAL OKLAHOMA. STORMS THAT FORM IN WESTERN OKLAHOMA WILL APPROACH CENTRAL AND SOUTHERN OKLAHOMA AFTER 8 PM. BY MIDNIGHT...STORM INTENSITY WILL GRADUALLY DECREASE AND STORMS SHOULD MOVE NORTH AND EAST OF THE AREA. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHERN AND CENTRAL OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND EVENING. .FIRE WEATHER... THERE IS A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING IN WESTERN OKLAHOMA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA THURSDAY AFTERNOON WITH FAVORABLE MOISTURE AND UPPER LEVEL SUPPORT FOR THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF DURANT AND ATOKA. A CHANCE OF THUNDERSTORMS CONTINUES UNTIL TUESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT WED APR 8 2015
OKZ021-022-033>038-TXZ083>089-081615-
HARMON OK-COMANCHE OK-GREER OK-BECKHAM OK-TILLMAN OK-KIOWA OK-
JACKSON OK-WASHITA OK-WILBARGER TX-KNOX TX-ARCHER TX-BAYLOR TX-
HARDEMAN TX-WICHITA TX-FOARD TX-
1053 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARMON...NORTHWESTERN
COMANCHE...GREER...SOUTHEASTERN BECKHAM...TILLMAN...KIOWA...
JACKSON...WASHITA...WILBARGER...KNOX...WESTERN ARCHER...BAYLOR...
HARDEMAN...WESTERN WICHITA AND EASTERN FOARD COUNTIES UNTIL 1115 AM
CDT...
AT 1049 AM CDT...SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE
LOCATED FROM NEAR CLINTON... TO ALTUS OKLAHOMA... TO NEAR QUANAH AND
SEYMOUR TEXAS...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3340 9986 3510 9981 3547 9881 3546 9871
3341 9874
TIME...MOT...LOC 1549Z 229DEG 31KT 3516 9935 3376 9944SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT WED APR 8 2015
OKZ015>018-021>024-027-033>038-044-TXZ083>088-090-081715-
HARMON OK-COMANCHE OK-GREER OK-CANADIAN OK-GRADY OK-COTTON OK-
CADDO OK-CUSTER OK-BLAINE OK-KINGFISHER OK-KIOWA OK-BECKHAM OK-
TILLMAN OK-DEWEY OK-JACKSON OK-WASHITA OK-CLAY TX-WILBARGER TX-
BAYLOR TX-WICHITA TX-FOARD TX-KNOX TX-HARDEMAN TX-
1116 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...COMANCHE...
GREER...WESTERN CANADIAN...NORTHWESTERN GRADY...COTTON...CADDO...
EASTERN CUSTER...BLAINE...WESTERN KINGFISHER...KIOWA...SOUTHEASTERN
BECKHAM...TILLMAN...SOUTHEASTERN DEWEY...JACKSON...WASHITA...
NORTHWESTERN CLAY...WILBARGER...NORTHWESTERN BAYLOR...WICHITA...
SOUTHEASTERN FOARD...NORTHEASTERN KNOX AND SOUTHEASTERN HARDEMAN
COUNTIES UNTIL 1215 PM CDT...
AT 1113 AM CDT...SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE ALONG
A LINE EXTENDING FROM 5 MILES SOUTHEAST OF ARAPAHO TO NEAR CLINTON
AND ALTUS OKLAHOMA... TO NEAR VERNON... TO 10 MILES NORTHWEST OF
LAKE KEMP TEXAS...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...LAWTON...ALTUS...VERNON...BURKBURNETT...
WEATHERFORD...CLINTON...HOBART...SHEPPARD AFB...ANADARKO...IOWA
PARK...WATONGA...FREDERICK...ELECTRA...MANGUM...CORDELL...WALTERS...
CACHE...HINTON AND GRANITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3524 9969 3582 9873 3617 9803 3617 9798
3395 9822 3372 9973
TIME...MOT...LOC 1613Z 226DEG 42KT 3554 9888 3383 9936SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT WED APR 8 2015
OKZ008-081900-
KAY OK-
147 PM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 200
PM CDT...
AT 143 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF KAW CITY...MOVING NORTHEAST AT 60 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3680 9675 3675 9687 3675 9689 3674 9690
3671 9698 3686 9712 3700 9697 3700 9675
TIME...MOT...LOC 1843Z 233DEG 54KT 3686 9690SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT WED APR 8 2015 OKZ009-014-082130- ROGER MILLS OK-ELLIS OK- 351 PM CDT WED APR 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGER MILLS AND SOUTH CENTRAL ELLIS COUNTIES UNTIL 430 PM CDT... AT 348 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ALLISON TEXAS... AND WAS MOVING NORTHEAST AT 45 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... REYDON...STRONG CITY...ROLL...CRAWFORD AND DURHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3586 10000 3602 9974 3567 9951 3556 10000 TIME...MOT...LOC 2048Z 236DEG 37KT 3562 10020 AUSTIN
The Vance AFB radar (KVNX), 99 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
19 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
No damage reports.
No damage reports.
Time estimated from radar. No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
Reports of many broken car windows.
Location 3N of Grimes. No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
No damage reports.
Spotters reported a brief tornado touchdown about 4 miles northeast of Hammon. No damage is known to have occurred with this tornado.
No damage reports.
No damage reports.
No reported damage.
No damage reports.
Spotters reported a tornado touched down about 4 miles northwest of Butler. The tornado produced no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570259, 570260, 570261, 570263, 570264, 570265, 570266, 570267, 570268, 570269, 570270, 570271, 570272, 570273, 570274, 570275, 570276, 570277, 570278, 575351, 570279, 570280, 570310, 570281, 575352.